Medications That May Cause Edema (Swelling)
Edema is the medical term for swelling, which occurs due to the accumulation of fluid in the body's tissues. Edema is usually in the lower leg region, such as in the feet and ankles, but it can involve any body part. Certain medications can cause edema as a side effect. Please continue reading to find out which medications can cause swelling and how to treat it.
What causes peripheral edema?
There are various causes for edema, which is when fluid builds up in the tissues. It can be as simple as extra salt in your diet to standing or sitting for an extended period. Also, premenstrual syndrome and pregnancy can cause extra fluid to accumulate in the body, leading to swelling. Swelling is also one of the most common signs of allergic reactions, including the potentially life-threatening anaphylactic allergic reactions.
Certain health conditions can cause the body to retain extra fluid, causing edema; congestive heart failure, kidney disease, and liver cirrhosis are a few examples of conditions that can cause swelling.
Low levels of albumin, a blood protein, are another culprit. This is because albumin is responsible for keeping the salt and water inside the blood vessels. Therefore, fluid will leak into body’s tissues if there is not enough albumin to maintain this task. Certain vitamin deficiencies and malnutrition can cause albumin levels to be low. Apart from low albumin levels, leaky blood vessels can also happen with allergic reactions, burns, insect bites, or cellulitis (skin infections).
Another interesting fact is that the body’s lymphatic system is also responsible for clearing excess fluid from tissues. Cancer, along with cancer surgery and radiation can damage the lymph nodes and lymph vessels, causing them to not draining properly, and resulting in a swollen area.
Lastly, medications can also be responsible for edema. There is no doubt about the wonders that modern medicine can deliver; unfortunately, edema is a common side effect of certain medications.
Which medications can cause swelling?
Nonsteroidal anti-inflammatory drugs (NSAIDs)
Nonsteroidal anti-inflammatory drugs like ibuprofen (Motrin, Advil) and naproxen (Naprosyn, Aleve) are commonly used to treat mild to moderate pain, inflammation, and fever. Especially at higher doses of NSAIDs, prolonged use of these commonly-used drugs can cause kidney injury, which, in turn, causes edema. However, with short-term use, NSAIDs cause salt retention. Fortunately, this type of swelling will resolve once the medication is discontinued.
Corticosteroids like prednisone and methylprednisolone can affect the body’s water balance and salt, leading to edema. Moon face (a swollen, puffy, and round face) is a common side effect of steroid medications. They can also cause edema in the abdomen (midsection) and legs.
Drugs used to treat type 2 diabetes, such as pioglitazone and rosiglitazone, can cause swelling of the lower extremities (e.g., leg swelling) by increasing salt reabsorption in the kidneys. These agents belong to a class of drugs called thiazolidinediones (TZDs). This mechanism is believed to result from the synergistic relationship between thiazolidinedione and insulin.
Parkinson’s disease medications
Certain drugs like docetaxel, pemetrexed, gemcitabine, and lenalidomide, which are used to treat cancers, can cause edema due to retained fluid and leaky blood vessels.
Antidepressant medications called monoamine oxidase inhibitors (MAOIs) can cause retention of fluid and swelling.
Which blood pressure medications cause edema?
Calcium channel blockers (e.g., amlodipine), a commonly prescribed drug class to manage blood pressure, can cause edema as a side effect. For example, swelling is a prevalent side effect of amlodipine, and the risk of this side effect increases at higher doses. Other antihypertensive drugs, such as clonidine, hydralazine, and beta blockers, are also associated with swelling.
What are the symptoms of edema?
Peripheral edema in the extremities can cause:
- Swelling of the lower legs, ankles, and feet
- Stretched and shiny skin over the swollen areas
- Dimples in the area after you apply pressure with a finger (this is called pitting edema)
- Worsening swelling with sitting or standing and improvement with lying down or raising your feet above heart level
- Heaviness in the legs
- Change in skin temperature, color, and texture
- Weight gain
There are different levels of edema, ranging from mild discomfort and pain to potentially life-threatening effects. Situations that require urgent medical care are anaphylactic allergic reactions causing swelling of the tongue and the throat. Also, pulmonary edema (fluid build-up in the lungs) can cause symptoms such as shortness of breath, difficulty breathing, and chest pain. You should seek immediate medical attention if you experience these signs and symptoms.
How do doctors treat drug-induced edema?
Your doctor may recommend reducing the dose of a medication that is causing peripheral edema. They may switch you to another medicine. According to American Family Physician, treatment for drug-induced edema may also include taking diuretics (water pills). Additionally, your doctor may provide you with non-pharmacological interventions such as limiting your salt intake, raising your legs when sitting, and wearing support stockings, which can help alleviate the swelling.